Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Reno, NV

August 14, 2009

NWS Reno, NV issued this red flag warning at Aug 14, 2009, 3:19 AM PDT. It took effect at Aug 14, 2009, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2009, 3:19 AM PDT (10:19 UTC)
In effect from
Aug 14, 2009, 2:00 PM PDT
Expired
Aug 14, 2009, 8:00 PM PDT
In force
6 hr
Issued by
NWS Reno, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 141019
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
319 AM PDT FRI AUG 14 2009

...GUSTY WINDS AND LOW HUMIDITY TODAY...

.A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL CONTINUE TO
MOVE EAST TODAY AND HELP PUSH A COLD FRONT SOUTWHARD INTO THE
REGION. GUSTY WINDS AND LOW HUMIDITY LEVELS WILL DEVELOP AHEAD OF
THE COLD FRONT AND CONTINUE FOR SEVERAL HOURS. THE COLD FRONT WILL
BRING COOLER CONDITIONS AND HIGHER HUMIDITY BY MID EVENING.

CAZ273-NVZ459-142230-
/O.NEW.KREV.FW.W.0004.090814T2100Z-090815T0300Z/
MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-
319 AM PDT FRI AUG 14 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING ACROSS MONO AND MINERAL COUNTIES FOR GUSTY WINDS
AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE EARLY THIS AFTERNOON WITH GUSTS 30
TO 35 MPH EXPECTED BY 2 PM. THESE GUSTY WINDS WILL COMBINE WITH
HUMIDITY LEVELS IN THE 10 TO 15 PERCENT RANGE TO CREATE CRITICAL
FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE OFFICIALS SHOULD MONITOR THESE AREAS CLOSELY AND BE PREPARED
FOR CRITICAL FIRE WEATHER CONDITIONS.

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS85 KREV 142207
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
307 PM PDT FRI AUG 14 2009

...GUSTY WINDS AND LOW HUMIDITY THROUGH THIS EVENING...

.A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA THROUGH TONIGHT.
GUSTY WINDS AND LOW HUMIDITY LEVELS AHEAD OF THE FRONT WILL
CONTINUE THROUGH EARLY EVENING. THE COLD FRONT WILL BRING COOLER
CONDITIONS AND HIGHER HUMIDITY LATER TONIGHT.

CAZ273-NVZ459-150300-
/O.CON.KREV.FW.W.0004.000000T0000Z-090815T0300Z/
MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-
307 PM PDT FRI AUG 14 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING ACROSS MONO AND MINERAL COUNTIES FOR GUSTY WINDS AND LOW
HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 30 TO 35 MPH WILL COMBINE
WITH HUMIDITY LEVELS IN THE 10 TO 15 PERCENT RANGE TO CREATE
CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING. WINDS WILL
STILL REMAIN GUSTY THROUGH MIDNIGHT...HOWEVER HUMIDITY WILL RISE
ABOVE CRITICAL LEVELS BY 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRE OFFICIALS SHOULD MONITOR THESE AREAS CLOSELY AND BE PREPARED
FOR CRITICAL FIRE WEATHER CONDITIONS.

&&

$$

MCGUIRE

HTTP://WEATHER.GOV/RENO
000 
WWUS85 KREV 150245
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
745 PM PDT FRI AUG 14 2009



CAZ273-NVZ459-150345-
/O.EXP.KREV.FW.W.0004.000000T0000Z-090815T0300Z/
MONO-EASTERN ALPINE COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-
745 PM PDT FRI AUG 14 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WEST TO NORTHWEST WINDS ARE DIMINISHING ACROSS THE AREA WITH PEAK
GUSTS NOW 25 MPH OR BELOW. RELATIVE HUMIDITY IS ALSO CLIMBING THIS
EVENING SO THE RED FLAG WARNING WILL EXPIRE AT 8 PM.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 14, 2:48 AM PDT, 31 minutes earlier.

Area forecast discussion, Aug 14, 2:48 AM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
248 AM PDT FRI AUG 14 2009

.SHORT TERM...
UPPER LEVEL LOW CENTER CURRENTLY OVER WASHINGTON STATE IS SHOWING
UP WELL ON SATELLITE WITH TROUGH AXIS PUSHING INTO THE OREGON
COASTLINE. THE MAIN UPPER JET AXIS WRAPS AROUND THE SRN PERIPHERY
OF THE TROUGH HOWEVER THERE IS A LEADING JET AXIS ORIENTED WEST-
EAST OVER THE BAY AREA AND THE CENTRAL SIERRA. THIS LEADING JET
STRENGTHENS THIS MORNING BEFORE COMBINING WITH THE MAIN JET THIS
EVENING AND WILL SUPPORT BREEZY SURFACE WINDS LATER TODAY. MODELS
INDICATED THE STRONGEST H7 WINDS WOULD OCCUR OVERNIGHT AND SIERRA
RIDGES HAVE BEEN GUSTING AROUND 50 MPH IN ACCORDANCE WITH THIS.
THE SURFACE BOUNDARY MOVED INTO THE NRN ZONES YESTERDAY EVENING
BEFORE WASHING OUT A BIT OVERNIGHT WITH THE LOSS OF SURFACE
HEATING. GRADIENTS TIGHTEN THIS MORNING AS THE GREAT BASIN HEATS
BACK UP ALLOWING THE SURFACE FRONT TO RESTRENGTHEN. THIS COMBINED
WITH THE SLIGHTLY IMPROVED UPPER WIND SUPPORT WILL LEAD TO ANOTHER
BREEZY AFT/EVE...ESPECIALLY SOUTH OF INTERSTATE 80. EXPECTING
GUSTS 30-35 MPH WITH HIGHER GUSTS POSSIBLE IN WIND PRONE AREAS.
WILL KEEP WITH THE LAKE WIND ADVISORIES FOR SRN ZONES AND ALSO
ISSUE A RED FLAG WARNING FOR A SIMILAR AREA...SEE THE FIRE WEATHER
DISCUSSION BELOW.

THE COLD FRONT PUSHES INTO SRN NEVADA OVERNIGHT LEAVING COOL
NORTH POST-FRONTAL FLOW ACROSS THE CWA. H7 TEMPS DROP TO 8 C NEAR
RENO/TAHOE SATURDAY AND AS LOW AS 4 C OVER THE NRN ZONES...WHICH
IS A 1-2 STANDARD DEVIATION ANOMALY. THIS WILL TRANSLATE TO
TEMPERATURES NEARLY 10 DEGREES BELOW NORMAL. THE COLDEST NIGHT
WILL BE SATURDAY NIGHT WITH LIGHT WINDS AND DRIER AIR ALLOWING FOR
BETTER RADIATIONAL COOLING. SUNDAY IS THE BEGINNING OF A WARMING
TREND AS HIGH PRESSURE BUILDS BACK INTO THE WEST COAST. JORDAN

.LONG TERM...MONDAY THROUGH THURSDAY...
LITTLE CHANGE TO THIS PERIOD AS MODELS CONTINUE TO ADVERTISE RETURN
OF RIDGE NEXT WEEK IN WAKE OF SYSTEM AFFECTING THE AREA DURING THE
SHORT TERM. EXITING TROUGH WILL RESULT IN LIGHT NORTHEAST/EAST
GRADIENT MON-TUE WHICH WILL THEN BECOME LIGHT UNDER RIDGE WED-THU.
THIS WILL PROBABLY RESULT IN A MORE MODERATE WARMING EARLY IN PERIOD
WITH TEMPERATURES JUMPING MOST NOTICEABLY WED. CURRENT FORECAST
REFLECTS A GRADUAL WARMING EACH DAY WITH READINGS RETURNING TO ABOVE
NORMAL LEVELS. THE MAIN QUESTION CONTINUES TO BE RETURN INSTABILITY
WITH WEAKNESS OFF THE CA COAST. CONDITIONS STILL APPEAR TO BE
MARGINAL THU AS MOISTURE WILL STILL BE LIMITED AND TEMPERATURES
ALOFT TOO WARM. CONDITIONS MAY BECOME MORE FAVORABLE JUST BEYOND
THIS PERIOD. HOHMANN
&&

.FIRE WEATHER...
MODELS SLIGHTLY UNDERPLAYED WIND GUSTS THU AFTN/EVENING AND ARE
LIKELY DOING THE SAME FOR THIS AFTERNOON. WIND GUSTS WERE ALREADY
NEAR 50 MPH OVER THE SIERRA CREST AND WITH INCOMING JET AND DECENT
SFC GRADIENT DEVELOPING BY 15/00Z DO NOT SEE ANY REASON WHY THERE
WILL NOT BE SEVERAL HOURS OF WIND GUSTS 30-35 MPH ALONG THE EASTERN
SIERRA INTO WESTERN MINERAL COUNTY. THE MAIN PROBLEM WILL BE MINIMUM
HUMIDITY AS COLD FRONT WORKS SOUTHWARD INTO THE AREA AND BRINGS
COOLER AIR AND SOMEWHAT HIGHER DEWPOINTS. CURRENT PROJECTIONS
SUGGEST CRITICAL HUMIDITY LEVELS WILL BE SHORTLIVED ALONG AND NORTH
OF HIGHWAY 50. HOWEVER...OVER MONO/MINERAL COUNTIES...THERE WILL
LIKELY BE A LONGER TIME SPAN OF HUMIDITY LEVELS IN THE 10-15% RANGE
BEFORE THE COOLER AIR ARRIVES THIS EVENING. SO CONFIDENCE IS HIGH
ENOUGH THAT THERE WILL BE 3-4 HOURS WHERE GUSTY WINDS AND CRITICAL
HUMIDITY LEVELS WILL COINCIDE TO WARRANT RED FLAG WARNING FOR MONO
AND MINERAL COUNTIES. HOHMANN
&&

.AVIATION...
NO SIGNIFICANT ISSUES THE NEXT FEW DAYS. WINDS WILL GUST 20-25 KTS
(LOCALLY TO 30 KTS VCNTY SIERRA INCLUDING KRNO). SIERRA RIDGE GUSTS
40-50 KTS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR NVZ459.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
     EVENING FOR NVZ001.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR NVZ002.

CA...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR CAZ273.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS
     EVENING FOR CAZ073.

     LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

Nearby

Red Flag Warnings in California, 2009Red Flag Warnings in Nevada, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.